Ohio, 2006Hail and Damaging Winds in Ohio, July 20, 2006
July 20, 2006 · NWS CLE · 11 events in 6 counties and zones
9 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $84,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 20, 9:30 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 20, 9:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1030 AM EDT THU JUL 20 2006
.SHORT TERM (THIS AFTERNOON)...
MAINLY COSMETIC CHANGES. WILL SPLIT FAR WESTERN GROUP INTO
TWO...WILL KEEP OCCASIONAL IN FAR WEST AND THEN LIKELY FOR REST OF
THAT GROUP.
&&
.AVIATION(12Z-12Z)...
THE MCS OVER INDIANA IS MOVING EAST WITH THE STRONGEST STORMS
PUSHING SOUTH. HOWEVER...SOME OF THE PCPN WILL MAKE IT INTO THE
WESTERN FORECAST AREA AFTER 10AM AND SHOULD DECREASE AS IT MOVES
EAST. THE DEBRIS CLOUDS FROM THE MCS WILL OVERSPREAD THE AREA. THE
FOG WILL BURN OFF BY 10 AM. AS THE MCS MOVES EAST THE PCPN SHOULD
BECOME MORE SPOTTY. WE MAY HAVE TO WAIT UNTIL THIS EVENING FOR MORE
ACTIVITY TO DEVELOP AHEAD OF COLD FRONT AND THE CLOUDS WILL HELP
STABILZE THINGS...SEVERE THREAT IS ON THE EDGE. SOME FORECAST MODELS
TRYING TO INDICATE LOW LEVEL MOISTURE AFTER FROPA...THUS INTRODUCED
SOME MVFR CIGS.
&&
.SHORT TERM (TODAY)UPDATE...
PCPN OVER INDIANA MAY GET INTO NORTHWEST OHIO QUICKER THAN
FORECAST...THUS UPDATED. ALSO PLENTY OF CLOUDS WILL BE OVER THE AREA
FROM THE DECAYING MCS...THUS ADDED BECOMING MOSTLY CLOUDY. ALSO
ADJUSTED TEMPERATURES DOWN. THIS EXTRA CLOUDS MAY HAVE DECREASE THE
SEVERE THREAT. THE SEVERE THREAT WOULD BE AFTER 20Z AT THE EARLIEST.
&&
.SHORT TERM(TODAY THROUGH FRIDAY NIGHT)...
WATCHING MCS OVER IL. THE MAIN BULK SHOULD JUST MISS THE FORECAST
AREA BUT SOME MAY GET CLOSE AND THIS WILL HAVE TO BE MONITORED. THE
THICKNESS SEEMS TO INDICATE THAT IT SHOULD TRY TO DIVE SOUTH.
OTHERWISE GFS SEEMS TO HAVE TOO MUCH CONVECTIVE FEEDBACK AND TRYING
TO START THE PRECIPITATION TOO SOON. ALSO ALL THE CLOUD COVER FROM
THE MCS MAY HELP KEEP THE INSTABILITY UNDER CONTROL...BECAUSE OF
QUESTIONS WILL NOT MENTION SEVERE IN THE ZONES JUST THE HWO. THE
WRF/NAM TRIES TO MOVE THINGS QUICKER THAN THE GFS THIS MAKES SENSE
WITH THE CONVECTIVE FEEDBACK PROBLEMS ON THE GFS IT IS TOO SLOW.
ATTM WILL HAVE SOME PCPN LINGER INTO FRIDAY AM IN THE EASTERN
PORTION OF THE FORECAST AREA....OTHERWISE WILL LET THE HIGH PRESSURE
BUILD IN. GUIDANCE TEMPERATURES OK. WILL HAVE TO MONITOR THE AMOUNT
OF CLOUD COVER TODAY AS THAT COULD AFFECT THE TEMPERATURES.
&&
.LONG TERM(SATURDAY-WEDNESDAY)...
NO REAL CHANGES TO THE EXTENDED.
STILL LOOKS LIKE A DECENT COOLDOWN FOR THE WKND. HAVE DISREGARDED
THE NAM SOLN SHOWING PCPN ON SATURDAY...AS THE GFS ENSEMBLE MEMBERS
AND OTHER MED RANGE MODELS DO NOT SUPPORT THIS. HAVE CONTINUED THE
DRY FCST FOR THE WKND...ALTHOUGH THERE MAY BE SOME CLOUDS ESPECIALLY
SATURDAY. THE GFS AND ECMWF CONTINUE TO SHOW AMPLIFICATION OF THE
PATTERN ACROSS THE COUNTRY...WITH A STRONG RIDGE OVER THE WEST AND
THE TROUGH OVER THE GREAT LAKES. THIS WILL ALLOW FOR BELOW NORMAL
TEMPS IN THE 70S FOR THE WKND. THE FRONT SHOULD BECOME STATIONARY
FAR ENOUGH SOUTH TO KEEP ANY PCPN OUT OF THE REGION UNTIL MONDAY
NIGHT WHEN THE FLOW BECOMES FLATTER AND THE SFC FRONT MOVES BACK
NORTH. THE MODELS SUGGEST THAT FRONT MAY BECOME STATIONARY OVER OHIO
TUE AND WED WHICH MAY SERVE AS FOCUS FOR CONVECTION. WL THEREFORE
INTRODUCE 30 POPS FOR THIS TIME PERIOD WITH TEMPERATURES RISING TO
ABOVE NORMAL ONCE AGAIN.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.
&&
SHORT TERM...OUDEMAN/KIELTYKA
LONG TERM...MRD
AVIATION...KIELTYKA
Hazardous weather outlook, Jul 20, 2:47 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
347 AM EDT THU JUL 20 2006
LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-211115-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
347 AM EDT THU JUL 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. A
COLD FRONT MOVING THROUGH THE AREA WILL BE THE TRIGGER OF THE
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
OUDEMAN
Thunderstorm Wind, Geauga
- When
- July 20, 12:00 PM EST to 12:18 PM EST
- Where
- Geauga County, Chesterland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.533, -81.050
Numerous trees and wires were reported down in Chester, Munson and Chardon Townships.
Thunderstorm Wind, Lake
- When
- July 20, 12:00 PM EST
- Where
- Lake County, Kirtland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.517, -81.333
Several trees were reported down, one of which fell onto a house causing extensive structural damage.
Thunderstorm Wind, Geauga
- When
- July 20, 12:25 PM EST
- Where
- Geauga County, Claridon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 41.100, -80.750
A tree and large limb were reported down.
Thunderstorm Wind, Lake
- When
- July 20, 12:35 PM EST
- Where
- Lake County, Madison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.700, -82.417
A few trees were reported down in Madison Township.
Thunderstorm Wind, Ashtabula
- When
- July 20, 12:43 PM EST
- Where
- Ashtabula County, Unionville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.767, -81.050
A trained spotter measured a thunderstorm wind gust of 60 mph. Also, nickel size hail was observed.
Hail, Richland
- When
- July 20, 12:45 PM EST
- Where
- Richland County, Lucas
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 41.533, -81.133
Penny size hail was observed.
Thunderstorm Wind, Summit
- When
- July 20, 1:10 PM EST
- Where
- Summit County, Peninsula
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.633, -81.367
A few trees were reported down.
Thunderstorm Wind, Geauga
- When
- July 20, 2:45 PM EST
- Where
- Geauga County, Huntsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.783, -81.000
A tree and several large limbs were reported down.
Hail, Lake
- When
- July 20, 2:45 PM EST
- Where
- Lake County, North Perry
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.100, -80.750
Penny size hail was observed.
Thunderstorm Wind, Mahoning
- When
- July 20, 3:57 PM EST
- Where
- Mahoning County, Austintown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.783, -81.150
A few trees were reported down.
Thunderstorm Wind, Mahoning
- When
- July 20, 4:10 PM EST
- Where
- Mahoning County, Austintown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.233, -81.550
Numerous trees were reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, July 20, 20061 death · 1 event
- Heat in California, July 20 to 25, 20061 death · 1 event
- Damaging Winds and Lightning Strike in Indiana, July 20, 20061 injured · $3.5 million · 55 kt wind · 5 events
- Hail and Damaging Winds in Wisconsin, July 20, 2006$707,000 · 71 kt wind · 42 events
- Damaging Winds in New York, July 20, 2006$325,000 · 70 kt wind · 2 events
- Flash Flood and Damaging Winds in North Carolina, July 20, 2006$250,000 · 50 kt wind · 6 events
- Damaging Winds in West Virginia, July 20, 2006$140,000 · 55 kt wind · 3 events
- Lightning Strike in North Carolina, July 20, 2006$100,000 · 1 event
- Damaging Winds in Nebraska, July 20, 2006$90,000 · 61 kt wind · 3 events
- Damaging Wind in North Carolina, July 20, 2006$50,000 · 55 kt wind · 1 event
- Flash Flood in Colorado, July 20, 2006$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527469, 5527474, 5527477, 5527476, 5527470, 5527471, 5527479, 5527475, 5527478, 5527472, 5527473.